| Catalog Number |
ASC4830-01 |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
10/10/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11 h3, h6: the reported device was received for evaluation.A visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is minorly worn from use.Most of the electrode is missing its body and only a small portion remains.A functional evaluation was performed on the returned device and found the device was plugged into the controller and registered settings (1,7).The wand can activate ablate and coag with its small remaining electrode.The resistance measured at 0.91 kilo ohms.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states that the retained unsecured super multivac 50 icw wand (electrode head) is made of tungsten.The wand is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact is determined to be the retained non-implantable electrode head in the joint space and the prolonged surgery.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.The root cause cannot be concluded.The provided photo shows that the head of the electrode is missing; however, it does not help in determining the root cause.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (1) using the wand above default output settings, thus causing the electrodes to become eroded extensively.2) pressing the tip against hard or bony surfaces).Based on this investigation, the need for corrective action is not indicated.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that during an unspecified procedure, the electrode head of the super multivac 50 fell into the joint space.The electrode was not removed from inside the patient.The procedure was resumed, after a delay greater than 30 min, using an equivalent s+n back-up.No further complications were reported.